It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • Meds causing headache every morning?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 07-22-2008, 04:28 AM   #1
    10sox
    Senior Member
    (female)
     
    10sox's Avatar
     
    Join Date: Jun 2008
    Location: florida
    Posts: 232
    10sox HB User
    Meds causing headache every morning?

    I am currently taking Neurontin 3x daily (300mg) and am also taking Vicodin2-3x daily (5/32mg). Every single morning for the past few weeks I wake up with a headache. It seems to go away after my morning coffee and my morning meds. Could my meds be causing this?

    I used to take Motrin for my back pain before I saw my pain management dr. I was in so much pain and taking 4 tablets at a time (the regular supermarket strength). Well, I started getting these kickback headaches which turned into horrible mirgraines. I would wake up in the morning with a headache, then i would begin to vomit (sorry if TMI) for HOURS until the evening. I went through so many dr's and tests (including MRI on the brain) to figure out the cause of these episodes which only came 1-2x month.

    Anyway, I am afraid I am heading down that road again. Any ideas about these new headaches in the A.M?

    Thanks!

     
    Sponsors Lightbulb
       
    Old 07-22-2008, 04:43 AM   #2
    butrfligirl28
    Senior Veteran
    (female)
     
    butrfligirl28's Avatar
     
    Join Date: Sep 2006
    Location: US
    Posts: 863
    butrfligirl28 HB Userbutrfligirl28 HB User
    Re: Meds causing headache every morning?

    How long have you been on your current meds? Do you take both before bed? What is your over-the-counter medicine use now?

    I do think your meds could be causing this, but I also think we can solve the problem. When I first went from taking percocet (oxycodone/tylenol) for pain, then went to a long-acting med oxycontin (oxycodone, released over time, no tylenol), I had headaches for weeks.

    I like you, had taken large amounts of ibuprofen (Motrin, Advil) ect. I also took headache powders, Excedrin, ect. I had to stop NSAID's due to gastric ulcers. This was the best thing that ever happened for my headaches. At first, I panicked. I thought I would have headaches constantly, severe headaches with no way to relieve them. I don't know why I was so worried about losing my headaches meds, they had stopped helping anyway, yet I kept taking them.

    Turns out, your body adapts very quickly. Within a week of none of these meds, my headaches stopped. Not only that, but if I do have a severe headache, I can occassionally take a small dose of Motrin, or Excedrin. It works wonderfully, often curing me altogether. I would suggest that you try some of these things first. Discuss your headaches with your doctor, and see if you two can find a trigger.

    I hope some of this helps! Please answer the questions above, and that will help give us some more clues to help! I will check back soon!

    Your Friend,

    Amanda

     
    Old 07-22-2008, 06:02 AM   #3
    10sox
    Senior Member
    (female)
     
    10sox's Avatar
     
    Join Date: Jun 2008
    Location: florida
    Posts: 232
    10sox HB User
    Re: Meds causing headache every morning?

    I have been taking the Neurontin for 2 months or so. I have been on/off the vicodin for over a year. However, I never took the vicodin regularly and took one here and there for fear of getting dependent on them. My steroid epidurals worked well enough to only need the vicodin here and there.

    I take neurontin 3x a day (morning, mid-afternoon, bedtime)
    I take Vicodin 2-3x a day (morning and mid-afternoon, and only nighttime occasionally)

    I do not take ANY over the counter meds. Do you think the tylenol portion of the vicodin is causing the headaches? I don't know what to do. I am in so much pain and pain meds are my only option right now. Add this headache on top of my back/sciatic pain and arghhhh!

    Thanks again!

     
    Old 07-22-2008, 03:53 PM   #4
    forginon
    Inactive
    (male)
     
    Join Date: Dec 2006
    Location: CA
    Posts: 1,569
    forginon HB User
    Re: Meds causing headache every morning?

    Try keeping a pain diary to isolate when you are having the migraines.

    Each day log each pain episode, what you do about it, and what happens (fix or no fix). Also log meals and anything else you take by mouth, like coffee, tea, sodas, etc.

    What I am shooting for is to see if you are having mini caffeine withdrawals. Anyone who drinks caffeinated beverages or takes meds with caffeine in them can suffer WDs from the caffeine when not taken.

    If caffeine WDs are not the cause, then I would suspect the hydrocodone in the vicodin. This is know to cause vicious rebound headaches. What I did was to switch to Imitrex to handle my migraines, and it has been wonderful for years. I no longer take vicodin, or any opioid, for headaches because of the rebound headaches.

    The only other solution is to use caffeine as a pain med for the headaches. This can create a caffeine dependency, but you have to decide which is the lesser of the two evils.

    steve

     
    Old 07-22-2008, 06:34 PM   #5
    10sox
    Senior Member
    (female)
     
    10sox's Avatar
     
    Join Date: Jun 2008
    Location: florida
    Posts: 232
    10sox HB User
    Re: Meds causing headache every morning?

    Steve,
    Thank you very much for responding to my post. I am currently taking the vicodin for my back pain, not for migraines. I have very limited knowledge of migraines and only experienced them last year when the motrin I was taking for my back pain was causing the rebound headaches. Those migraines were awful. The headache wasn't bad at all, it was the vomitting for hours straight.

    You mentioned vicodin was known for rebound headaches? I guess I need to call my Dr. office tomorrow and speak to the nurse about this. I don't want to experience those morning migraines (as my neurologist called them) ever again, but I also need something for my chronic back pain. What other pain med can I take that won't cause the rebound headache?

    Thanks again!

    Last edited by 10sox; 07-22-2008 at 06:42 PM.

     
    Old 07-23-2008, 02:11 PM   #6
    forginon
    Inactive
    (male)
     
    Join Date: Dec 2006
    Location: CA
    Posts: 1,569
    forginon HB User
    Re: Meds causing headache every morning?

    10sox,

    I guess I should qualify my statement and say that vicodin causes me rebound headaches. And the whole concept of "rebound" means to take something too often for a given condition, so often that it kinda turns on you. Very similar to what nose spray does for congestion - when used too often it starts actually causing a stuffy nose. Many find that headache meds do the same thing.

    I remember when I used vicodin for headaches, my doc would say use it no more than 2-3 times per week for headaches. But I was having HAs every day, often more than one per day. Luckily Imitrex came along.

    I wouldn't say that you should call your doc about this until you know for sure that vicodin is causing you to have rebound HAs. Otherwise you may lose a med that's beneficial.

    If the HA is a migraine, then the "triptans" like Imitrex and others in the family are best (according to my limited knowledge). If they are tension HAs, or sinus HAs, then maybe excedrin or motrin are best.

    steve

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Help with psoriatic arthritis, Sacroiliitis, and pain meds please! absmom Arthritis 18 06-15-2011 01:16 PM
    could Ambien be causing this...or is it TMJ? buzzy01 TMJ Disorder -TemporoMandibular Joint 2 12-18-2007 03:41 PM
    New Daily Persistant Headache? TMJ? cden4 TMJ Disorder -TemporoMandibular Joint 27 06-20-2007 12:27 AM
    tension headache? alonentn Headaches & Migraines 3 02-16-2006 05:05 PM
    Dr doesn't want to prescribe pain meds JeanneO Pain Management 36 11-11-2005 12:43 PM
    Help w/ psoriatic arthritis, sacroiliitis, and pain meds please!!! absmom Pain Management 1 09-30-2003 04:01 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 03:38 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!